Nebraska, 2003

Damaging Wind in Nebraska, July 5, 2003

July 5, 2003 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT SAT JUL 5 2003

MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND
TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK.  HEAT SUN...HOT
TEMPS LATER NEXT WEEK.

SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE
ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS
OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND
CLARINDA.  WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND
DEWPOINTS IN THE 70S.  TEMPS FARTHER NORTH WERE IN THE 70S/80S.  18Z
OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7
AND CIN OF 400 J/KG.  PRECIPITABLE WATER WAS 1.18. GOES 18Z
SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z.  RH APPEARS
TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11.

CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR.  TREND HAS BEEN FOR THE
NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE
WEAKENED AS THEY MOVE SE.

IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON
...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM
SHEAR VALUES.  MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE
NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK.  SPC HAS PUT
PARTS OF THE OAX AREA IN A MODERATE RISK.  COORDINATING LARGE SEVERE
TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID
LEVEL WAVE.  PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF
ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA
WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED
TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED
ACROSS IOWA.  MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT.
LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS
NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH
AVAILABLE AND FARTHER S SUNDAY NIGHT.  AGAIN HOT MID LEVEL TEMPS
WILL INHIBIT DEVELOPMENT.  WITH TEMPS IN THE 90S SUN AND HEAT INDEX
VALUES IN THE 90 TO 105 DEG RANGE.  WILL MENTION IN ZONES WHERE 95
TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE
GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES.  THIS ALSO
REFLECTED MON AND TUE WITH COOLER TEMPS FCST.

IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND
ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED
WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND
FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE
80S FOR THU WITH HOTTER 90S FRI AND SAT.

.OMA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jul 5, 4:10 PM CST, 7 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS
THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY
REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA
LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT
THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH
TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN
NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN
THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
ALONG AND NORTH OF THIS FRONT.

A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER
THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN
VERY HOT TEMPERATURES BY NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN
IOWA

FOBERT

In the hours before

Local storm report, Jul 5, 10:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    1 W WALTHILL              NE   TORNADO
07/05/03   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 10:28 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    DUNCAN                    NE   60 MPH TSTM GUST
07/05/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 10:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    COLUMBUS                  NE   60 MPH TSTM GUST
07/05/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1120 PM    BELLWOOD                  NE   80 MPH TSTM GUST
07/05/03   BUTLER                         MANY TREES DOWN.
                                          REPORTED BY FIRE AND
                                          RESCUE.

1137 PM    SNYDER                    NE   65 MPH TSTM GUST
07/05/03   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 11:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1204 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1154 PM    1 W ONAWA                 IA   60-70 MPH TSTM GUST
07/05/03   MONONA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1156 PM    FREMONT                   NE   60 MPH TSTM GUST
07/05/03   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 11:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    WAYNE                     NE   .75 INCH HAIL
07/04/03   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1020 PM    3 SW WAYNE                NE   .88 INCH HAIL
07/04/03   WAYNE                          REPORTED BY STORM
                                          SPOTTER.

1024 PM    WAYNE                     NE   1 INCH HAIL
07/04/03   WAYNE                          REPORTED BY STORM
                                          SPOTTER.

1050 PM    WINNEBAGO                 NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1055 PM    THURSTON                  NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1100 PM    MACY                      NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1115 PM    MAPLETON                  IA   .75 INCH HAIL
07/04/03   MONONA                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1120 PM    WINNEBAGO                 NE   .75 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1130 PM    THURSTON                  NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1140 PM    WHITING                   IA   1 INCH HAIL
07/04/03   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1220 AM    BLENCOE                   IA   WIND DAMAGE
07/05/03   MONONA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  LIMBS
                                          DOWN.  ESTIMATED NEAR
                                          60 MPH.

0445 PM    5 SE ELLIOTT              IA   1 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.

0615 PM    3 SE ELLIOTT              IA   1.75 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.

0615 PM    4 SE ELLIOTT              IA   2.75 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.

0615 PM    7 SE ELLIOTT              IA   2.75 INCH HAIL
07/05/03   MONTGOMERY                     ALSO 45 MPH WINDS.
                                          REPORTED BY PUBLIC.

0615 PM    9 N STANTON               IA   2.5 INCH HAIL
07/05/03   MONTGOMERY                     9 INCH CIRCUMFERENCE.
                                          . REPORTED BY PUBLIC.

0615 PM    13 N RED OAK              IA   1.75 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0652 PM    3 N RED OAK               IA   1.25 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.

0731 PM    2 W STANTON               IA   .75 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY HAM RADIO
                                          OPERATOR.

0745 PM    3 W VILLISCA              IA   1.25 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.

0800 PM    9 W VERDIGRE              NE   1.75 INCH HAIL
07/05/03   KNOX                           ALSO HEAVY RAIN AND
                                          WINDS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0838 PM    CREIGHTON                 NE   1 INCH HAIL
07/05/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0840 PM    1 W BLOOMFIELD            NE   1 INCH HAIL
07/05/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0850 PM    2 W BLOOMFIELD            NE   .88 INCH HAIL
07/05/03   KNOX                           HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          PUBLIC.

0855 PM    BLOOMFIELD                NE   1 INCH HAIL
07/05/03   KNOX                           HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          EMERGENCY MANAGEMENT.

0900 PM    2 W PLAINVIEW             NE   WIND DAMAGE
07/05/03   PIERCE                         60 TO 70 MPH WINDS
                                          BROUGHT LARGE TREES
                                          DOWN. REPORTED BY FIRE
                                          AND RESCUE.

0905 PM    CREIGHTON                 NE   1.75 INCH HAIL
07/05/03   KNOX                           ALSO TREES DOWN AND
                                          MINOR FLOODING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0910 PM    PLAINVIEW                 NE   60 MPH TSTM GUST
07/05/03   PIERCE                         REPORTED BY FIRE AND
                                          RESCUE.

0915 PM    RANDOLPH                  NE   WIND DAMAGE
07/05/03   CEDAR                          ESTIMATED 75 -80 MPH
                                          WINDS CAUSED POWER
                                          OUTAGE AND DOWNED TREE
                                          LIMBS. REPORTED BY
                                          COOPERATIVE OBSERVER.

0920 PM    RANDOLPH                  NE   60-70 MPH TSTM GUST
07/05/03   CEDAR                          REPORTED BY PUBLIC.

0930 PM    HOSKINS                   NE   TORNADO
07/05/03   WAYNE                          REPORTED BY NORFOLK
                                          POLICE LAW ENFORCEMENT
                                          OFFICIAL.

0955 PM    NELIGH                    NE   60 MPH TSTM GUST
07/05/03   ANTELOPE                       TREES REPORTED DOWN.
                                          REPORTED BY PUBLIC.

1015 PM    HOSKINS                   NE   60 MPH TSTM GUST
07/05/03   WAYNE                          POWER OUTAGES. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1030 PM    1 N PETERSBURG            NE   WIND DAMAGE
07/05/03   BOONE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1031 PM    NORFOLK                   NE   WIND DAMAGE
07/05/03   MADISON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1035 PM    ALBION                    NE   WIND DAMAGE
07/05/03   BOONE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1045 PM    THURSTON                  NE   .75 INCH HAIL
07/05/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1105 PM    PLATTE CENTER             NE   60 MPH TSTM GUST
07/05/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1107 PM    1 W WALTHILL              NE   TORNADO
07/05/03   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1115 PM    COLUMBUS                  NE   60 MPH TSTM GUST
07/05/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1120 PM    BELLWOOD                  NE   80 MPH TSTM GUST
07/05/03   BUTLER                         MANY TREES DOWN.
                                          REPORTED BY FIRE AND
                                          RESCUE.

1125 PM    DUNCAN                    NE   60 MPH TSTM GUST
07/05/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1137 PM    SNYDER                    NE   65 MPH TSTM GUST
07/05/03   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1153 PM    PENDER                    NE   1.5 INCH HAIL
07/05/03   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1154 PM    1 W ONAWA                 IA   60-70 MPH TSTM GUST
07/05/03   MONONA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1156 PM    FREMONT                   NE   60 MPH TSTM GUST
07/05/03   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 11:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 AM    MEAD                      NE   60 MPH TSTM GUST
07/06/03   SAUNDERS                       REPORTED BY HAM RADIO
                                          OPERATOR.

1203 AM    10 S ONAWA                IA   WIND DAMAGE
07/06/03   MONONA                         60 TO 75 MPH WIND WITH
                                          NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1203 AM    FREMONT                   NE   65 MPH TSTM GUST
07/06/03   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1205 AM    MEAD                      NE   WIND DAMAGE
07/06/03   SAUNDERS                       TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

1213 AM    PLATTE CENTER             NE   .88 INCH HAIL
07/06/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sarpy

When
July 5, 11:25 PM CST to 11:30 PM CST
Where
Sarpy County, Bellevue
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.117, -95.900

Thunderstorm wind gusts estimated at over 60 mph rolled through Sarpy county. The winds were from the same group of storms that brought the wind damage to Douglas county and locations to the northwest. The strong winds downed large tree branches and some trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334153.